Alert archive / South Carolina / Tornado Warnings in 2022

Tornado Warning 12, NWS Columbia, SC

April 5, 2022Clarendon County, Orangeburg County, South Carolina

NWS Columbia, SC issued this tornado warning at Apr 5, 2022, 6:25 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 6:25 PM EDT (22:25 UTC)
Expired
Apr 5, 2022, 6:49 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clarendon County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 3:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WFUS52 KCAE 052225
TORCAE
SCC027-075-052300-
/O.NEW.KCAE.TO.W.0012.220405T2225Z-220405T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
625 PM EDT Tue Apr 5 2022

The National Weather Service in Columbia has issued a

* Tornado Warning for...
  Southeastern Clarendon County in central South Carolina...
  East central Orangeburg County in central South Carolina...

* Until 700 PM EDT.
    
* At 624 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Eastern Lake Marion, or 18 miles south of Manning,
  moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Santee Cooper Regional Airport around 635 PM EDT.

Other locations impacted by this tornadic thunderstorm include Rocks
Pond Campground and Marina, Blounts Landing, Eautaw Springs, Indian
Bluff Recreation Park, Eutawville and Foreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

Report tornadoes, large hail, damaging winds or flooding directly to
the Columbia National Weather Service at 803 234 4115 when it is safe
to do so. You can also send reports by Facebook or Twitter to
NWSColumbia or by e-mail at NWS.Columbia@noaa.gov.

This Tornado Warning includes portions of Lake Marion. Boaters, move
to shore and take shelter on the lowest floor of the closest sturdy
building!

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3335 8024
      3334 8026 3337 8035 3344 8038 3369 8012
      3364 8002
TIME...MOT...LOC 2224Z 233DEG 44KT 3342 8026 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

LCV
2 follow-up statements
645 
WWUS52 KCAE 052233
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
633 PM EDT Tue Apr 5 2022

SCC027-075-052300-
/O.CON.KCAE.TO.W.0012.000000T0000Z-220405T2300Z/
Clarendon SC-Orangeburg SC-
633 PM EDT Tue Apr 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
SOUTHEASTERN CLARENDON AND EAST CENTRAL ORANGEBURG COUNTIES...
    
At 633 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Eastern Lake Marion, or 14 miles south of Manning,
moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Clarendon and east central Orangeburg Counties,
including the following locations... Rocks Pond Campground and
Marina, Blounts Landing and Foreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3340 8023
      3342 8027 3347 8030 3369 8012 3364 8002
TIME...MOT...LOC 2233Z 233DEG 44KT 3349 8015 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

LCV
381 
WWUS52 KCAE 052249
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
649 PM EDT Tue Apr 5 2022

SCC027-075-052259-
/O.CAN.KCAE.TO.W.0012.000000T0000Z-220405T2300Z/
Clarendon SC-Orangeburg SC-
649 PM EDT Tue Apr 5 2022

...THE TORNADO WARNING FOR SOUTHEASTERN CLARENDON AND EAST CENTRAL
ORANGEBURG COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
moved out of the warned area. Therefore, the warning has been 
cancelled.

A Tornado Watch remains in effect until 900 PM EDT for central South
Carolina.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3340 8023
      3342 8027 3347 8030 3369 8012 3364 8002
TIME...MOT...LOC 2247Z 233DEG 44KT 3361 7996 

$$

LCV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Apr 5, 2:20 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 5, 2:20 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
220 PM EDT Tue Apr 5 2022

.SYNOPSIS...
Chance for severe weather across the region today as a line of
showers and strong thunderstorms move through. An additional
system will move through on Wednesday, with strong storms also
possible with that passage. Drier air will finally return by the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front moving into the area early this afternoon with
convection firing up in the CSRA with surface destabilization
expected to continue into this afternoon. While widespread
lightning has been observed with the thunderstorms, SPC mesoanalysis
indicates the best shear remains south and west of the forecast
area which has limited the severe threat to this point.
However, with much of the southern area expected to be in the
warm sector into this afternoon, CAMs indicate discrete cells
will continue to be possible this afternoon as the best shear
shifts over the area. With surface winds out of the southeast
and strong SRH observed from the VAD wind profiler off the KJGX,
increasing concern for rotating storms this afternoon into this
evening. With any discrete cells, the main concern will be
potential supercells and tornado development. As a shortwave
moves into the area later this afternoon, expect convective mode
to shift to a QLCS pushing east through the area by late
afternoon into the evening. With most CAMs indicating further
destabilization ahead of the line and 850mb winds increasing to
near 60 knots, widespread damaging wind gusts will be possible
with again the highest chance generally south of I-20. While
there is no severe/tornado watch as of 1245PM EDT, expect one
later this afternoon. As for as QPF is concerned, with PWATs
anomalously high, any thunderstorms will produce heavy rain,
although they are moving fairly quickly through the area.
The biggest concern will be thunderstorms training over the same
area, which could cause localized flash flooding concerns.
Generally expect 1-2 inches across the area. The linear
convection should quickly exit the area tonight with models
speeding up the timing. Some drier air will move into the area
tonight. Expect widespread cloud coverage and southwesterly
winds to keep temperatures mild, mainly in the low 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A lingering boundary will likely be just south of the area
Wednesday as some drier air moves into the area early.
Southwesterly surface flow will allow for favorable surface
destabilization, along with cooling aloft. As a shortwave moves
through the southern forecast area and this surface boundary
lifts northward as a warm front, expect widespread convection to
develop in the southern forecast area, more scattered across the
northern area. A bit of a concern, especially towards the CSRA
and around Augusta with mid-level lapse rates approaching
8deg/km and 35 knots at 850mb which will at least support
organized storms. While the shear will not be as impressive as
Tuesday and forecast soundings indicate speed shear, storms may
produce large hail and damaging wind gusts. There is a bit of
uncertainty as to exactly where this surface boundary sets up
but if convection develops earlier farther south it could limit
the destabilization and moisture transport into the area. Expect
temperatures to warm into the upper 70s to low 80s. Overnight,
the cold front will approach from the west with warm advection
continuing overnight. Temperatures will remain in the low to mid
60s.

By Thursday, the cold front will be pushing into the area. There
is a chance of destabilization in the far eastern forecast area
late morning into early afternoon which may lead to thunderstorm
development but dry air will quickly push in. Showers will taper
off from west to east with breezy winds behind the front out of
the west. Cold advection will strengthen overnight Thursday with
temperatures dropping into the mid to upper 40s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An unseasonably deep and cut off upper level low pressure system
will be over the Great Lakes on Friday and then slowly open up and
lift into New England this weekend. A very tight H5 gradient results
in windy weather on Friday and breezy conditions on Saturday.
Much below H5 heights and thicknesses will bring much below
normal temperatures Friday through Sunday. Will need to monitor
the frost potential, especially as the gradient weakens Sunday
morning which would allow for better radiational cooling.

High pressure aloft builds into the region Monday through Tuesday
which allows for continued dry weather and temperatures warming to
above normal levels for mid April.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Deteriorating conditions through early evening.

An approaching low pressure system will bring in scattered
thunderstorms to the TAF sites along a warm front in the coming
hours. Ceilings will decrease as the warm
front lifts north with MVFR likely along with IFR/LIFR
conditions within thunderstorms. Increasing moisture will allow
for some heavy thunderstorms, and a strong low level jet will
bring strong frequent gusts in excess of 25 kt. Occasional gusts
of near 40 kt are possible at Augusta terminals this afternoon
and thunderstorm coverage will become widespread. The line will
shift out by 00z and ceilings will lift to VFR for a time. Winds
will become more southwesterly as the system pushes out late
tonight, but the strong low level jet may warrant a LLWS group
later as surface winds begin to decrease.

EXTENDED AVIATION OUTLOOK...Restrictions possible in widespread
showers and thunderstorms again Wednesday night into Thursday
as a series of disturbances/frontal boundaries cross the region.
Of concern is the elevated potential for severe thunderstorms
Wednesday evening ahead of a cold front.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 5, 3:07 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
307 AM EDT Tue Apr 5 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-060715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
307 AM EDT Tue Apr 5 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move into the area from the west by
early this afternoon, lasting into the evening. Some storms may
become severe, with damaging winds, isolated tornadoes, and heavy
rainfall will all be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An approaching cold front will bring another round of showers and
thunderstorms again Wednesday and Wednesday night. Strong damaging
winds, isolated tornadoes, and heavy rainfall will all be possible
ahead of this cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.
Additional spotter activation may be needed on Wednesday.

In the hours before

Local storm report, Apr 5, 5:04 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     SAINT MATTHEWS          33.67N 80.78W
04/05/2022                   CALHOUN            SC   TRAINED SPOTTER

            FUNNEL CLOUD NEARLY TOUCHING THE GROUND.

&&

RJO
Local storm report, Apr 5, 5:56 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     1 SW BOWMAN             33.34N 80.69W
04/05/2022                   ORANGEBURG         SC   EMERGENCY MNGR

            REPORTED WIND DAMAGE TO SOLAR FARM ALONG HWY
            210 SW OF BOWMAN. TIME ESTIMATED BY RADAR.
            ROTATION REPORTED DURING EVENT.

&&

DA
Local storm report, Apr 5, 6:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       OAKLAND                 33.99N 80.50W
04/05/2022  M2.57 INCH       SUMTER             SC   COCORAHS

            3-HOUR RAINFALL OF 2.57 INCHES 1430-1730
            EDT.

&&

DA
Local storm report, Apr 5, 6:15 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 WSW AUGUSTA           33.47N 82.00W
04/05/2022                   RICHMOND           GA   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWN BY 911 CALL
            CENTER THROUGHOUT METRO AUGUSTA.

&&

DA
Local storm report, Apr 5, 6:22 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
622 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TORNADO          2 SW BRANCHVILLE        33.23N 80.84W
04/05/2022                   ORANGEBURG         SC   TRAINED SPOTTER

            TORNADO ON THE GROUND.

&&

RJO
Local storm report, Apr 5, 6:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     2 ESE HARLEM            33.40N 82.28W
04/05/2022                   COLUMBIA           GA   911 CALL CENTER

            TREE DOWN ON POWER LINES. LINES DOWN 400
            BLOCK OF LEITNER MILL RD. TIME ESTIMATED BY
            RADAR.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:21 PM EDTSpecial Weather StatementCAEEdgefield24 min
Apr 5, 2:39 PM EDTFlash Flood WarningCAELexington, Richland51 min
Apr 5, 2:45 PM EDTSevere Thunderstorm WarningCAEAiken30 min
Apr 5, 2:55 PM EDTTornado WarningCAEAiken20 min
Apr 5, 3:09 PM EDTTornado WarningCAENewberry36 min
Apr 5, 3:12 PM EDTTornado WarningCAEAiken, Barnwell, Orangeburg33 min
Apr 5, 4:00 PM EDTTornado Warning Tornado observedConsiderable damage threatCAEBamberg, Orangeburg60 min
Apr 5, 4:12 PM EDTAreal Flood AdvisoryCAECalhoun, Kershaw, Lexington, Richland, Sumter2 hr
Apr 5, 4:15 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more2 hr
Apr 5, 4:47 PM EDTSpecial Weather StatementCAEEdgefield43 min
Apr 5, 4:50 PM EDTTornado WarningCAEBamberg, Clarendon, Orangeburg55 min
Apr 5, 4:53 PM EDTTornado WarningCAEBamberg22 min
Apr 5, 5:02 PM EDTTornado WarningCAECalhoun, Clarendon, Richland, Sumter28 min
Apr 5, 5:10 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Apr 5, 5:10 PM EDTTornado WarningCAEBamberg, Orangeburg50 min
Apr 5, 5:15 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda45 min
Apr 5, 5:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda52 min
Apr 5, 5:33 PM EDTTornado WarningCAEAiken, Lexington, Richland42 min
Apr 5, 5:43 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg47 min
Apr 5, 5:50 PM EDTTornado WarningCAEBamberg, Barnwell, Orangeburg40 min
Apr 5, 5:56 PM EDTSevere Thunderstorm WarningCAEClarendon49 min
Apr 5, 5:56 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell34 min
Apr 5, 5:57 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter48 min
Apr 5, 6:09 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Clarendon, Fairfield, Kershaw, Lee and 5 more111 min
Apr 5, 6:09 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Lexington, Orangeburg, Richland51 min
Apr 5, 6:17 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg28 min
Apr 5, 6:26 PM EDTTornado Warning Tornado observedCAEBamberg, Orangeburg34 min
Apr 5, 6:28 PM EDTFlash Flood WarningCAELexington, Richland61 min
Apr 5, 6:30 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg30 min
Apr 5, 6:58 PM EDTTornado Warning Tornado observedConsiderable damage threatCAECalhoun, Clarendon, Orangeburg37 min
Apr 5, 7:22 PM EDTTornado WarningCAEClarendon, Orangeburg23 min
Apr 5, 7:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Sumter50 min
Apr 5, 7:39 PM EDTTornado WarningCAEClarendon, Lee, Sumter36 min

Nearby

Tornado Warnings in South Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.